Black box warning issued for Chantix. May 2008 ISMP QuarterWatch report contributed to findings of behavior problems.
The ISMP QuarterWatch report for May 2008 brought to FDA and the public’s attention data showing strong safety signals with varenicline (CHANTIX ) in the 4th Quarter 2007. Chantix accounted for more reported serious adverse events than any other prescription drug during this quarter. Other QuarterWatch reports since then have also detailed serious side effects including aggressive behavior and other neuropsychiatric symptoms. This information contributed to an FDA alert sent on July 1, 2009:
Varenicline (marketed as Chantix) and Bupropion (marketed as Zyban, Wellbutrin, and generics)
Audience: Neuropsychiatric healthcare professionals, patients
FDA notified healthcare professionals and patients that it has required the manufacturers of the smoking cessation aids varenicline (Chantix) and bupropion (Zyban and generics) to add new Boxed Warnings and develop patient Medication Guides highlighting the risk of serious neuropsychiatric symptoms in patients using these products.These symptoms include changes in behavior, hostility, agitation, depressed mood, suicidal thoughts and behavior, and attempted suicide. The added warnings are based on the continued review of postmarketing adverse event reports for varenicline and bupropion received by the FDA. These reports included those with a temporal relationship between the use of varenicline or bupropion and suicidal events and the occurrence of suicidal ideation and suicidal behavior in patients with no history of psychiatric disease.
Healthcare professionals should advise patients to stop taking varenicline or bupropion and contact a healthcare provider immediately if they experience agitation, depressed mood, and any changes in behavior that are not typical of nicotine withdrawal, or if they experience suicidal thoughts or behavior.
Read the complete MedWatch 2009 Safety summary, including links to the FDA Public Health Advisory, Information for Healthcare Professionals and previous MedWatch alerts, at: